North Carolina, 2019Tornadoes in North Carolina, September 5, 2019
September 5, 2019 · NWS AKQ · 2 events in 1 county or zone
The center of Hurricane Dorian tracked north northeast just off the southeast North Carolina coast late Thursday night, September 5th into early Friday morning, September 6th. Outer bands north of the Hurricane produced two weak tornadoes across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $15,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The center of Hurricane Dorian tracked north northeast just off the southeast North Carolina coast late Thursday night, September 5th into early Friday morning, September 6th. Outer bands north of the Hurricane produced two weak tornadoes across portions of northeast North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 5, 10:25 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 5, 10:25 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1125 PM EDT Thu Sep 5 2019
.SYNOPSIS...
Hurricane Dorian will track northeast along the North Carolina coast
overnight and Friday before lifting northeast and away from the area
Friday night. High pressure builds into the area Saturday. A weak
cold front moves into the area Sunday. Refer to the National Hurricane
Center for the latest forecasts on Dorian.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 1045 PM EDT Thursday...
Latest analysis shows Hurricane Dorian slowly continuing to
track NE off the southern NC coast.
The outer bands of Dorian will continue rotating onshore across
eastern NC, and will slowly translate north through NE NC and SE
VA over the next few hrs. SPC has downgraded their svr risk
to slight across nern NC and SE VA with a buffer area of
marginal. This mainly for spin up tornadoes from mini supercells
rotating onshore. A Tornado Watch remains in effect through 7 am
across SE sections with a FLash Flood Watch through Fri evening.
PoPS will steadily increase overnight as the main moisture
overspreads the area from the south and east. Bulk of the
heaviest rainfall and stronger winds are expected after
midnight. Highest PoPs east, quickly lowering to chc PoPs nwrn
most zones. Lows mid 60s NW-lwr 70s SE.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 330 PM EDT Thursday...
Dorian progged to move east of the Outer Banks Fri morning then begins
to accelerate to the ne out over the open Atlantic late. Hvy rain
continues across the east thru 18Z then begins to taper off west
to east during the aftn. Models do show that some f-gen banding
occurs on wrn side of system ivof that stalled frontal bndry progged
to linger across the Piedmont then drift east as the system. pulls
offshore. A sharp QPF gradient noted in the grids with less than
an inch nw, 1-2 in toward the bay. increases to btwn 4- 8 in across
sern Va and 5-10 in across nern NC, highest near the Outer Banks.
Highs 75-80, warmest west.
Wind wise, tropical storm winds expected from zones along the bay to
the coast with a few gusts to hurricane force psbl across the
coastal waters. Tropical storm wind gusts (40 mph) psbl back to near
the I95 corridor. Given the rainfall combined with the wind, expect
scattered to numerous power outages over the east.
Rain finally ends along the coast Fri eve as the deepest moisture
pulls offshore. Clearing after midnight west to east along with
diminishing winds. Lows in the 60s to near 70 se.
Mstly sunny Sat as high pressure builds into the area. Highs 80-85.
Fair/pt cldy and cooler Sat nite. Lows upr 50s nw to upr 60s se. A
weak cold front crosses the area Sun with a few showers along it over
the se during the aftn. Pt sunny for now. Highs low to mid 80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 330 PM EDT Tuesday...
The front settles across the Carolinas early next week with
high pressure to the north. Onshore flow keeps enough moisture
across the area for 20-30 PoPs each period Mon/Tue. Any thunder
will be confined to the aftn. Highs both days upr 70s- lwr 80s.
Lows in the 60s to around 70 se.
Dry to start out Wed but added slgt chc PoPs to the western half of
fa due to increasing moisture ahead of the next frontal bndry.
Warmer with highs in the mid 80s west of the bay, upr 70s-lwr
80s near the water. Lows Wed nite in the upr 60s-lwr 70s.
Sct convection continues into Thurs as the front is slow to move
south. Highs mid 80s west of the bay, 80-85 near the water.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
As of 800 PM EDT Thursday...
Conditions will continue to deteriorate tonight into Friday as
showers from Dorian overspread the region. Expect MVFR to IFR
ceilings at all sites through the period. ENE winds quickly
ramp up after 06Z as the storm makes its closest approach by
Friday morning. Gusts 50-60 knots at both ECG/ORF, G40 at
PHF/SBY and G30 at RIC. Rain showers will be heavy at times,
especially across the SE, with visibilities dropping to 2SM or
lower at times.
OUTLOOK...
VFR conditions return Saturday as Dorian pulls well away from
the area. Scattered showers return early next week as a front
stalls over the area.
&&
.MARINE...
As of 1120 PM EDT Thursday...
Seas are progged to build to 4-7 ft from south to north through
midnight and will continue increasing to 15-20 ft by midday Friday.
Winds will turn to the E-NE across the entire area by this evening
and increase to 15-20 kt (sustained) through midnight. Hurricane
Warnings are now in effect for the waters of NE NC northward to
Parramore Island, with Tropical Storm Warnings in effect for the
Ches Bay and remaining coastal waters. The onset of tropical storm
force (mainly ENE-NE) winds will spread northward through the
overnight hours, with tropical storm force winds persisting into
Friday evening for at least a portion of the marine area as Dorian
pulls offshore and winds turn to the N then NNW. Hurricane Dorian
will begin acquiring some extratropical characteristics due to its
interaction with a weak stalled cold front and a strong upper level
jet, resulting in an expansion of the wind field. As a result, the
highest wind gusts will likely come on the back side of the storm
(likely from the mid-morning through aftn hours on Fri) as winds
shift from the NE to NNW due to cooler air wrapping in behind the
system...promoting mixing of higher winds aloft over the waters.
Model consensus has 925mb winds of 55-75 kt (highest S) on the back
side of the storm. Therefore, expect a few gusts approaching or
potentially exceeding hurricane-force across the srn coastal
waters from Parramore Island to the VA-NC border on the back
side of the storm. Gusts to 65-75 kt are expected over the
waters S of the VA-NC border. Will continue to mention the
tropical storm conditions in the Ches Bay and northern coastal
waters, with hurricane conditions in the Currituck Sound and
coastal waters south of Parramore Island. Marine interests are
strongly encouraged to continue monitoring the latest conditions
as there will be significant impacts across the marine area
(especially S).
Winds/seas slowly diminish from Friday night into the weekend as
Dorian moves away from the area. However, seas will likely remain
aoa SCA thresholds through Saturday night while winds remain aoa 20
kt over the Ches Bay/25 kt over the ocean through early Saturday
morning. Sub-SCA conditions return on Sunday. A cold front
potentially crosses the waters early next week, but conditions will
most likely be sub-SCA with the FROPA.
&&
.TIDES/COASTAL FLOODING...
As of 1045 PM EDT Thursday...
Moderate to major coastal flooding is expected Fri for locations
adjacent to the lower Bay/coastal waters S of Parramore Island
where either a Storm Surge Warning (or a Coastal Flood Warning) is
now in effect due to the potential for 2-4 feet of inundation
above ground.
A Coastal Flood Watch will remain as a buffer just N of the
Storm Surge Warning for areas from the northern Neck, Accomack
VA, and the lower MD eastern shore where there is the potential
for moderate coastal flooding Fri afternoon/evening. Moderate
coastal flooding may linger across areas adjacent to the Ches
Bay through early Sun am due to water being trapped in the bay.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Tropical Storm Warning for MDZ021>025.
Coastal Flood Watch from 10 AM EDT Friday through late
Saturday night for MDZ021>025.
NC...Tropical Storm Warning for NCZ012>014-030.
Flash Flood Watch through Friday evening for NCZ012>017-
030>032-102.
Hurricane Warning for NCZ015>017-031-032-102.
VA...Tropical Storm Warning for VAZ075>078-081>090-092-093-095>100-
518-520-522>525.
Coastal Flood Watch from 10 AM EDT Friday through late
Saturday night for VAZ077-078-099.
Coastal Flood Warning until midnight EDT Friday night for
VAZ084>086-100-523.
Flash Flood Watch through Friday evening for VAZ092-093-
095>098-100-523>525.
MARINE...Tropical Storm Warning for ANZ630>632-635>638-650-652.
Hurricane Warning for ANZ633-634-654-656-658.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...AJB/MPR
MARINE...RHR
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 5, 2:51 PM EST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
351 PM EDT Thu Sep 5 2019
NCZ015>017-031-032-102-062000-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-
351 PM EDT Thu Sep 5 2019
...HURRICANE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY EVENING...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Hurricane Warning.
Flash Flood Watch.
In addition, thunderstorms tonight have the potential to produce a
quick spin up tornado.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Hurricane Warning.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>014-030-VAZ092-093-095>098-524-525-062000-
Northampton-Hertford-Gates-Bertie-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Newport News-
Hampton/Poquoson-
351 PM EDT Thu Sep 5 2019
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY EVENING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flash Flood Watch.
In addition, thunderstorms tonight have the potential to produce a
quick spin up tornado.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ077-078-084>086-099-062000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-Accomack-
351 PM EDT Thu Sep 5 2019
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
SATURDAY NIGHT...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ075-076-081>083-087>090-518-520-522-062000-
Westmoreland-Richmond-Prince George-Charles City-New Kent-
Greensville-Sussex-Surry-James City-Eastern King William-
Eastern King and Queen-Eastern Essex-
351 PM EDT Thu Sep 5 2019
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for east central Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ100-523-062000-
Northampton-York-
351 PM EDT Thu Sep 5 2019
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY EVENING...
...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
SATURDAY NIGHT...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flash Flood Watch.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ521-062000-
Western Essex-
351 PM EDT Thu Sep 5 2019
This Hazardous Weather Outlook is for east central Virginia.
.DAY ONE...Tonight.
Hurricane Dorian will lift northeast along Carolina coast tonight
and Friday, the offshore and away from the area Friday night. There
is a potential for peripheral impacts from the storm in the form of
moderate to heavy rainfall and windy conditions Friday.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ064-079-080-511>517-519-062000-
Caroline-Brunswick-Dinwiddie-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-
351 PM EDT Thu Sep 5 2019
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.
.DAY ONE...Tonight.
Hurricane Dorian will lift northeast along Carolina coast tonight
and Friday, the offshore and away from the area Friday night. There
is a potential for peripheral impacts from the storm in the form of
windy conditions late tonight and Friday.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-060>062-065>069-509-510-062000-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
351 PM EDT Thu Sep 5 2019
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Tornado, Perquimans
- When
- September 5, 11:38 PM EST to 11:39 PM EST
- Where
- Perquimans County, 2.34 mi WSW of Parkville to 2.43 mi WSW of Parkville
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Crop damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.270, -76.440
A weak tornado tracked through farmland leaving a well defined track in the field near Four Mile Desert Road.
Tornado, Perquimans
- When
- September 5, 11:44 PM EST to 11:45 PM EST
- Where
- Perquimans County, 2.17 mi SE of Belvidere to 2.09 mi SE of Belvidere
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.250, -76.500
A weak tornado damaged three chicken houses and several other outbuildings near Belvidere Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, September 5 to 6, 20192 injured · $2.8 million · EF2 · 22 events
- Tornadoes and Tropical Storm in North Carolina, September 5 to 6, 20192 injured · $7.4 million · EF1 · 27 events
- Hurricane and Tornadoes in North Carolina, September 5 to 6, 2019EF2 · 22 events
- Tornadoes and Tropical Storm in South Carolina, September 5, 2019$455,000 · EF1 · 11 events
- Tropical Storm in Virginia, September 5 to 6, 2019$340,000 · 12 events
- Hurricane in North Carolina, September 5 to 6, 2019$150,000 · 2 events
- Tropical Storm in North Carolina, September 5 to 6, 2019$120,000 · 6 events
- Tropical Storm in Maryland, September 5 to 6, 2019$20,000 · 2 events
- Hail and Damaging Winds in Minnesota, September 5, 20191.5 in hail · 14 events
- Hail in Minnesota, September 5, 20191.5 in hail · 13 events
- Tropical Storm in South Carolina, September 5, 20194 events
- Hail in Wisconsin, September 5, 20191 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856562, 856563.